Background: Previous reports have suggested that imatinib may increase cyclosporine exposure by CYP3A4 inhibition. However, the magnitude of this drug interaction remains unclear. At present, quantitative information about the interaction profile of imatinib is scarce.
Methods: The authors report the effect of imatinib on cyclosporine exposure in 6 pediatric patients with Philadelphia chromosome-positive acute lymphoblastic leukemia who received cyclosporine after hematopoietic stem-cell transplantation. Dose-normalized cyclosporine trough blood concentrations (TBC) were obtained before and after imatinib introduction. In addition, a validated model-based approach was used to derive quantitative predictions of CYP3A4-mediated drug interactions with imatinib as a victim or precipitant drug.
Results: The mean dose-normalized cyclosporine TBC significantly increased after 3 to 7 days of imatinib therapy. The modeling approach predicted weak-to-moderate effect of major CYP3A4 inhibitors on imatinib exposure. However, the inhibitory potency of imatinib was found to be similar to that of verapamil, suggesting significant influence of imatinib on the pharmacokinetics of drugs highly metabolized by CYP3A4. Observed increases in cyclosporine dose-normalized TBC of the 6 patients were compatible with model predictions. The observations and predictions suggest that imatinib may substantially increase cyclosporine exposure.
Conclusions: Cyclosporine dose reduction may be necessary to avoid excessive immunosuppressive effect in case of coadministration of imatinib.